Alert archive / Kentucky / Areal Flood Advisories in 2021

Areal Flood Advisory 113, NWS Louisville, KY

August 14, 2021Bullitt County, Jefferson County, Kentucky

NWS Louisville, KY issued this areal flood advisory at Aug 14, 2021, 3:16 PM EDT for Bullitt County, Jefferson County, Kentucky. It was in force for 119 min.

The area

The counties it named.

The facts

Issued
Aug 14, 2021, 3:16 PM EDT (19:16 UTC)
Expired
Aug 14, 2021, 5:15 PM EDT
In force
119 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon

Counties Bullitt County, KY, Jefferson County, KY

The radar

The Louisville radar (KLVX), 26 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this areal flood advisory went out at Aug 14, 2:36 PM EDT, 40 minutes earlier.

Area forecast discussion, Aug 14, 2:36 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
236 PM EDT Sat Aug 14 2021

.Short Term...(This evening through Sunday)
Issued at 222 PM EDT Sat Aug 14 2021

A weak frontal boundary across central Kentucky continues to move
very slowly to the south. Per latest 18z obs, the front is oriented
in a SW to NE line from just south of Bowling Green, KY, to
Richmond, KY. These obs also reveal that the driest air associated
with the front lags behind quite a bit, as dewpoints behind the
front in central Kentucky and southern Indiana are currently in the
low 70s. It's not until you get up to central Indiana and Ohio that
you start to see dewpoints in the upper 50s to low 60s.

Showers and storms have also fired up this afternoon across central
Kentucky, with most of them confined or close to the frontal
boundary where surface convergence overcomes weak environmental CIN.
Most activity thus far has been concentrated near the I-65 corridor,
where skies have been generally partly cloudy to mostly clear for a
good portion of the day. Low level lapse rates have steepened in
areas of sunshine (>7 degrees C/KM), but mid level lapse rates are,
quite frankly, garbage and will do little to support any sort of
severe weather threat today. SPC mesoanalysis reveals mid-level
lapse rates near moist-adiabatic values (~5.5 degrees C/KM), and
DCAPE generally under 600 J/KG. As such, expect the vast majority of
storms today to contain sub-severe hail and winds.

Despite the unfavorable environment for severe weather, one thing
that will be watched a little more closely today will be an isolated
flooding threat. Overall deep layer shear is very weak, and storm
motions are generally under 10kts. PWATs remain high (1.8-2") and
will support storms with heavy downpours. One advantage of a weakly
sheared environment is that storms typically don't last that long,
but areas to watch would be near convergence zones that fire off
repeated storms over the same areas within a short time frame. The
most likely potential/area for flood threat would near the frontal
boundary since it will likely serve as a lifting mechanism for
repeated storms through much of the afternoon.

Once the sun sets, the loss of daytime heating should greatly
decrease shower and storm coverage. The frontal boundary should also
slide into Tennessee, though it may stall near the KY/TN borders. We
may see isolated activity persist through the overnight hours, but
most locations are shaping up to be dry.

After a mostly dry start Sunday, shower and storms will likely
increase in coverage during the afternoon, mainly south of the Ohio
River. Precipitation will likely be driven by the weak frontal
boundary near the TN/KY border as well as a weak upper level wave
that will pass through during the daytime hours. Environment
tomorrow will be similar to today, with weak shear resulting in slow
storm motions and potential for isolated flooding.

&&

.Long Term...(Sunday night through Saturday)
Issued at 230 PM EDT Sat Aug 14 2021

Unsettled weather pattern will be the highlight of the long term
period, with the current passing frontal boundary to expected to
stall across the TN/OH Valley region through the first half of next
week, triggering several rounds of showers and storms. Remnants of
Fred could approach the region by mid-week after making landfall in
the Gulf, possibly interacting with the aforementioned boundary as
it brings tropical moisture to the OH Valley and sparking additional
precip chances.

Upper pattern on Monday will feature general troughing, with an
upper low developing over IA/IL/MO region on Monday and drifting to
the NE by Tuesday. To our east, a large dome of high pressure will
be anchored just off the East Coast and over the Atlantic. Overhead,
a belt of rather weak SW flow will be present on the eastern
periphery of the low, but with deep SW flow and the lingering
boundary somewhere in the vicinity, should see shower and storm
chances throughout Monday, possibly with some heavy rain at times as
the environment occupies PWATs of 1.8-2.0 inches. With thick cloud
cover and a saturated column, we'll have a difficult time
destabilizing Monday afternoon, so expect we'll see more coverage of
showers with possibly some embedded thunder mixed in.

Tuesday appears to be more diurnally driven, with model soundings
suggesting we could destabilize to around 1500 J/kg of MLCAPE during
the afternoon, with PWATs in the 1.7-1.9" range. Weak flow aloft
will provide little to no shear, so we'll probably see more
scattered precip coverage with some heavy rainfall rates.

Remnants of Fred look to approach the TN/OH Valley by Wednesday,
bringing more precip chances as the tropical airmass possibly
interacts with the lingering stalled boundary. Fred could regenerate
the boundary and push it north from TN to IN as a warm front,
providing enough forcing for widespread showers and storms. By late
Wednesday into Thursday, the boundary will likely wash out. Precip
chances continue for Thursday and Friday as afternoon
destabilization combined with high PWATs will result in diurnal
showers and storms.

Temperatures through the mid week look to be near or just below
climate normals. Afternoon highs will generally be in the lower to
mid 80s, likely warming back into the upper 80s by Thursday.
Overnight lows will be in the mid to upper 60s with urban areas
possibly remaining in the lower 70s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 101 PM EDT Sat Aug 14 2021

A SW to NE oriented slow moving weak frontal boundary is currently
pushing through central Kentucky this afternoon. Visible satellite
reveals some areas of clouds/stratus that have occasionally plagued
some TAF sites this morning. As afternoon heating continues, we
should see that stratus lift to VFR levels.

Scattered showers and thunderstorms are expected to develop today,
particularly near the frontal boundary. Per latest obs and short-term
model guidance, appears that KSDF/KBWG will have the best shot for
thunderstorm activity, so have included VCTS mention for a period.
Briefly reduced visibilities, lower ceilings, and gusty erractic
winds will be possible in the heavier shower/storm cores.

After sunset, most shower and storm activity should begin to
subside, and VFR conditions are expected. It's not until after
sunrise tomorrow that some IFR/MVFR stratus could creep in from the
south toward KBWG/KLEX, but confidence in how low that stratus will
be as well as how far north it will move remains low.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...DM
Long Term...CJP
Aviation...DM
Hazardous weather outlook, Aug 14, 3:02 PM EDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
302 PM EDT Sat Aug 14 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-151915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
302 PM EDT Sat Aug 14 2021 /202 PM CDT Sat Aug 14 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms this afternoon will continue mainly south of
Interstate 64. The main threats with these thunderstorms will be
locally heavy rainfall, localized flash flooding, and occasional
cloud to ground lightning. A few of the strongest storms could cause
locally gusty winds. Scattered storms will again be possible
overnight with the same threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered afternoon and evening thunderstorms are expected Sunday
through Friday with the stronger storms potentially producing
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed to report heavy rainfall at times through the
weekend and upcoming week.

CJP

In the hours before

Special weather statement, Aug 14, 2:06 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Louisville KY
106 PM CDT Sat Aug 14 2021

KYZ070-141830-
Logan KY-
106 PM CDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of central Logan County
through 130 PM CDT...

At 106 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russellville, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Logan
County, including the following locations... Cooperstown, Danby,
Edwards, Epleys, Dennis, Homer, Chandlers Chapel and Whippoorwill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3680 8701 3696 8700 3699 8679 3683 8678
TIME...MOT...LOC 1806Z 257DEG 15KT 3690 8689

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DM
Special weather statement, Aug 14, 2:07 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
207 PM EDT Sat Aug 14 2021

KYZ028-141830-
Hardin KY-
207 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of east central Hardin
County through 230 PM EDT...

At 207 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Elizabethtown, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Hardin
County, including the following locations... Rogersville, Long View,
Radcliff and Vine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3775 8595 3783 8596 3787 8585 3779 8580
      3776 8586
TIME...MOT...LOC 1807Z 257DEG 15KT 3781 8589

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DM
Special weather statement, Aug 14, 2:28 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Louisville KY
128 PM CDT Sat Aug 14 2021

KYZ070-141900-
Logan KY-
128 PM CDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northeastern Logan
County through 200 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Russellville, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Logan
County, including the following locations... Gasper, Buffalo Fork,
Chandlers Chapel and Costelow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 8667 3691 8663 3689 8680 3701 8681
TIME...MOT...LOC 1828Z 267DEG 18KT 3696 8672

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DM
Special weather statement, Aug 14, 2:32 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Louisville KY
232 PM EDT Sat Aug 14 2021

KYZ028-141900-
Hardin KY-
232 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of central Hardin
County through 300 PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elizabethtown, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Elizabethtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3771 8603 3782 8598 3780 8580 3768 8586
TIME...MOT...LOC 1831Z 276DEG 5KT 3775 8596

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DM
Special weather statement, Aug 14, 2:43 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Louisville KY
143 PM CDT Sat Aug 14 2021

KYZ071-141915-
Warren KY-
143 PM CDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northwestern Warren
County through 215 PM CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Crestmoor, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Warren
County, including the following locations... Barren River, Hadley,
Blue Level, Greencastle, Benleo, Richardsville, Rockland, Guy and
Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 8667 3703 8667 3717 8659 3716 8647
      3715 8646 3715 8645 3716 8644 3716 8642
      3706 8648 3694 8656
TIME...MOT...LOC 1843Z 284DEG 9KT 3708 8657

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:09 PM EDTAreal Flood AdvisoryLMKFranklin, Harrison, Henry, Scott, Shelby3 hr
Aug 14, 2:06 PM EDTSpecial Weather StatementLMKLogan24 min
Aug 14, 2:07 PM EDTSpecial Weather StatementLMKHardin23 min
Aug 14, 2:28 PM EDTSpecial Weather StatementLMKLogan32 min
Aug 14, 2:32 PM EDTSpecial Weather StatementLMKHardin28 min
Aug 14, 2:43 PM EDTSpecial Weather StatementLMKWarren32 min
Aug 14, 2:54 PM EDTAreal Flood AdvisoryLMKJefferson2 hr
Aug 14, 2:58 PM EDTAreal Flood AdvisoryLMKHardin2 hr
Aug 14, 3:00 PM EDTAreal Flood AdvisoryLMKWarren3 hr
Aug 14, 3:10 PM EDTAreal Flood AdvisoryLMKMetcalfe2 hr
Aug 14, 3:18 PM EDTAreal Flood AdvisoryLMKNelson117 min
Aug 14, 3:22 PM EDTSpecial Weather StatementLMKWarren38 min
Aug 14, 3:33 PM EDTAreal Flood AdvisoryLMKHardin117 min
Aug 14, 3:39 PM EDTFlash Flood WarningLMKBullitt, Jefferson3 hr
Aug 14, 3:47 PM EDTAreal Flood AdvisoryLMKNicholas3 hr
Aug 14, 3:57 PM EDTAreal Flood AdvisoryLMKLarue3 hr
Aug 14, 4:25 PM EDTFlash Flood WarningLMKLarue, Nelson3 hr
Aug 14, 4:44 PM EDTAreal Flood AdvisoryLMKButler3 hr
Aug 14, 4:45 PM EDTAreal Flood AdvisoryLMKGrayson, Ohio3 hr
Aug 14, 5:47 PM EDTAreal Flood AdvisoryLMKBreckinridge, Meade3 hr
Aug 14, 7:50 PM EDTAreal Flood AdvisoryLMKLincoln3 hr

Nearby

Areal Flood Advisories in Kentucky, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.